Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 98, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 4, 1997, 12:58 AM EDT for Hillsdale County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 1997, 12:58 AM EDT (04:58 UTC)
- Expired
- Aug 4, 1997, 1:30 AM EDT
- In force
- 32 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Hillsdale County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 040458 RRA SVRGRR MIC059-040530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1258 AM EDT MON AUG 4 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HILLSDALE COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 130 AM EDT * SOME LOCATIONS AFFECTED CAMDEN AROUND 105 AM EDT * AT 1257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES SOUTvHWEST OF HILLSDALE OR 12 MILES WEST OF RANSOM MOVING SOUTHEAST AT 25 MPH. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. KWG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:03 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 3, 10:03 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 955 PM EDT SUN AUG 3 1997 ...RATHER COMPLEX SITUATION BUT CAN NOT RULE OUT MORE PCPN SW LWR... AS OF 01Z BASED ON SFC OBS/ADAP THE PRIMARY COLD FRNT IS NEAR THE MI/IN/OH STATE LINE. HOWEVER... SFC DWPTS ARE STILL IN THE MID 60S AS FAR N AS HTL AT 01Z. SEEMS TO BE A SECONDARY FRNT OVER NRN LWR MI WHICH REALLY HAS THE DRIER AIR BEHIND IT. AT THE SAME TIME WATER VAPOR LOOPS/IR LOOPS/RADAR LOOPS AND 00Z ANAL INDICATE SHTWV OVER NE MN CAUSING AN AREA IF ENHENCED CONVECTION HEAD OF IT. LDS DATA SHOWS SIG AMOUNT OF LIGHTING STILL GOING ON AHEAD OF THIS WAVE. ADD TO THIS CAA AT 500 MB INTO NRN LWR MI AT 00Z WHILE AT 850 THERE IS WAA INTO SW LWR (+15C N TO GRB YET WITH NW WIND ). THIS MEANS A SHTWV WILL BE MVG INTO INCREASING VERTICAL INSTABLITY OVERNIGHT THRU SW LWR MI. ADD TO THIS SFC DWPTS IN THE LOWER TO MID 60S AND IT WOULD SEEM UNREASONABLE TO TAKE PCPN OUT OF THE FCST. SO WILL COVER ALL OF THIS WITH VARIABLE CLOUDINESS AND SCT SHWRS/TSMS. WILL LET NOWCAST HANDLE DETAILS OF CURRENT SHOWERS/TSTMS OVER EXTEREME SW LWR AND S CNTL LWR MOVING OUT... THEN A DRY PERIOD THEN MORE SHWRS/TSTMS TOWARD MORNING. FOR AREAS N OF GRR DRY TILL AFTER 200 AM THEN MORE SHWRS/TSTMS MOVING IN. AGAIN WILL LET NOWCAST TAKE CARE OF THESE DETAILS. TEMPS WILL FALL INTO MID 60S I-94 SOUTH... 60 TO 65 MOST OF THE REST OF GRR CWA. WILL HAVE TO WAIT FOR MN SHTWV TO GET EAST OF GRR TO REALLY BRING COOLER AND DRIER AIR INTO THIS AREA. WDM
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.